Alert archive / North Dakota / Red Flag Warnings in 2025

Red Flag Warning 2, NWS Bismarck, ND

March 20, 20256 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at Mar 20, 2025, 2:28 AM CDT for 6 counties in North Dakota. It took effect at Mar 20, 2025, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 20, 2025, 2:28 AM CDT (07:28 UTC)
In effect from
Mar 20, 2025, 1:00 PM CDT
Expired
Mar 20, 2025, 7:00 PM CDT
In force
6 hr
Issued by
NWS Bismarck, ND

Counties Dickey County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, Stutsman County, ND

The radar

The Bismarck radar (KBIS), 129 km from the middle of the area, began a volume at 07:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2025-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2025-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2300 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

666 
WWUS83 KBIS 200728
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
228 AM CDT Thu Mar 20 2025

...FIRE WEATHER WATCH IN EFFECT THURSDAY AFTERNOON FOR PORTIONS
OF SOUTH CENTRAL AND SOUTHEAST NORTH DAKOTA...

.Critical fire weather conditions are expected this afternoon and
early evening over much of southwest North Dakota and the James
River Valley. Temperatures will climb into the mid to upper 50s,
while afternoon minimum humidity values fall as low as 18 percent.
Southwest winds will increase to around 20 mph, with occasional
gusts to 35 mph. Any fires that ignite on could spread rapidly 
and quickly become difficult to control.

NDZ035-046-200830-
/O.CAN.KBIS.FW.A.0002.250320T1800Z-250321T0000Z/
Burleigh-Emmons-
228 AM CDT Thu Mar 20 2025

...FIRE WEATHER WATCH IS CANCELLED FOR BURLEIGH AND EMMONS 
COUNTIES IN NORTH DAKOTA...

The National Weather Service in Bismarck has cancelled the Fire
Weather Watch for Burleigh and Emmons Counties in North Dakota.

Critical fire weather conditions are not expected to be met, but
conditions will still be near-critical, thus any burning is not
recommended.

$$

NDZ036-037-047-048-050-051-210000-
/O.UPG.KBIS.FW.A.0002.250320T1800Z-250321T0000Z/
/O.NEW.KBIS.FW.W.0002.250320T1800Z-250321T0000Z/
Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey-
228 AM CDT Thu Mar 20 2025

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF
SOUTH CENTRAL NORTH DAKOTA AND THE JAMES RIVER VALLEY...

The National Weather Service in Bismarck has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM this afternoon to 7 PM CDT this evening. 

* WINDS...Southwest 15 to 25 mph with gusts to 35 mph.

* RELATIVE HUMIDITY...As low as 18 percent.

* AFFECTED AREA...Much of south central North Dakota and the James
  River Valley.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

JJS
5 follow-up statements
518 
WWUS83 KBIS 200731
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
231 AM CDT Thu Mar 20 2025

...FIRE WEATHER WATCH IN EFFECT THURSDAY AFTERNOON FOR PORTIONS
OF SOUTH CENTRAL AND SOUTHEAST NORTH DAKOTA...

.Critical fire weather conditions are expected this afternoon and
early evening over much of south central North Dakota and the 
James River Valley. Temperatures will climb into the mid to upper 
50s, while afternoon minimum humidity values fall as low as 18 
percent. Southwest winds will increase to around 20 mph, with 
occasional gusts to 35 mph. Any fires that ignite on could spread 
rapidly and quickly become difficult to control.

NDZ036-037-047-048-050-051-201945-
/O.CON.KBIS.FW.W.0002.250320T1800Z-250321T0000Z/
Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey-
231 AM CDT Thu Mar 20 2025

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH
OF SOUTH CENTRAL NORTH DAKOTA AND THE JAMES RIVER VALLEY...

* WINDS...Southwest 15 to 25 mph with gusts to 35 mph.

* RELATIVE HUMIDITY...As low as 18 percent.

* AFFECTED AREA...Much of south central North Dakota and the 
  James River Valley.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
964 
WWUS83 KBIS 200733
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
233 AM CDT Thu Mar 20 2025

...RED FLAG WARNING THIS AFTERNOON AND EARLY EVENING FOR MUCH OF
SOUTH CENTRAL NORTH DAKOTA AND THE JAMES RIVER VALLEY...

.Critical fire weather conditions are expected this afternoon and
early evening over much of south central North Dakota and the
James River Valley. Temperatures will climb into the mid to upper
50s, while afternoon minimum humidity values fall as low as
18 percent. Southwest winds will increase to around 20 mph, with
occasional gusts to 35 mph. Any fires that ignite on could spread
rapidly and quickly become difficult to control.

NDZ036-037-047-048-050-051-210000-
/O.CON.KBIS.FW.W.0002.250320T1800Z-250321T0000Z/
Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey-
233 AM CDT Thu Mar 20 2025

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH
OF SOUTH CENTRAL NORTH DAKOTA AND THE JAMES RIVER VALLEY...

* WINDS...Southwest 15 to 25 mph with gusts to 35 mph.

* RELATIVE HUMIDITY...As low as 18 percent.

* AFFECTED AREA...Much of south central North Dakota and the 
  James River Valley.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
792 
WWUS83 KBIS 201734
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
1234 PM CDT Thu Mar 20 2025

...RED FLAG WARNING THIS AFTERNOON AND EARLY EVENING FOR MUCH OF
SOUTH CENTRAL NORTH DAKOTA AND THE JAMES RIVER VALLEY...

.Critical fire weather conditions are expected this afternoon and
early evening over much of south central North Dakota and the
James River Valley. Temperatures will climb into the mid to upper
50s, while afternoon minimum humidity values fall as low as
18 percent. Southwest winds will increase to around 20 mph, with
occasional gusts to 35 mph. Any fires that ignite on could spread
rapidly and quickly become difficult to control.

NDZ036-037-047-048-050-051-210000-
/O.CON.KBIS.FW.W.0002.250320T1800Z-250321T0000Z/
Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey-
1234 PM CDT Thu Mar 20 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF SOUTH CENTRAL
NORTH DAKOTA AND THE JAMES RIVER VALLEY...

* WINDS...Southwest 15 to 25 mph with gusts to 35 mph.

* RELATIVE HUMIDITY...As low as 17 percent.

* AFFECTED AREA...Much of south central North Dakota and the 
  James River Valley.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

ZH
361 
WWUS83 KBIS 201951
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
251 PM CDT Thu Mar 20 2025

...RED FLAG WARNING UNTIL 7 PM CDT FOR MUCH OF SOUTH CENTRAL 
NORTH DAKOTA AND THE JAMES RIVER VALLEY...

.Critical fire weather conditions are expected to continue this 
afternoon and into the early evening over much of south central 
North Dakota and the James River Valley. Temperatures will climb 
into the mid to upper 50s, while afternoon minimum humidity values
fall as low as 17 percent. Southwest winds will increase to 
around 20 to 25 mph, with occasional gusts to 35 mph. Any fires 
that ignite on could spread rapidly and quickly become difficult 
to control.

NDZ036-037-047-048-050-051-210000-
/O.CON.KBIS.FW.W.0002.000000T0000Z-250321T0000Z/
Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey-
251 PM CDT Thu Mar 20 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF SOUTH CENTRAL
NORTH DAKOTA AND THE JAMES RIVER VALLEY...

* WINDS...Southwest 15 to 25 mph with gusts to 35 mph.

* RELATIVE HUMIDITY...As low as 17 percent.

* AFFECTED AREA...Much of south central North Dakota and the 
  James River Valley.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

ZH
417 
WWUS83 KBIS 210013
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
713 PM CDT Thu Mar 20 2025

NDZ036-037-047-048-050-051-210115-
/O.EXP.KBIS.FW.W.0002.000000T0000Z-250321T0000Z/
Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey-
713 PM CDT Thu Mar 20 2025

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR AS WINDS DECREASE AND RELATIVE HUMIDITY INCREASES...

Temperatures continue to decreases across the state as the sunset
resulting in an increasing relative humidity and decreasing 
winds. Therefore the Red Flag Warning has been allowed to expire. 
Windy conditions will continue until sunset with breezy overnight 
conditions from a cold front. The frontal passage will result in a
wind shift out of the north.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Mar 20, 12:30 AM CDT, 1 hour 58 minutes earlier. Its key messages:

  • Breezy southwest winds and low relative humidity may lead to critical fire weather conditions across portions of the southwest and south central Thursday afternoon.
  • There's a low to medium chance (30 to 50 percent) for some light rain and snow across the west and central Thursday evening through Friday morning. Little to no snow accumulation expected.
  • Expect medium chances (40 to 60 percent) for some rain and snow Saturday and Sunday across most of western and central North Dakota. Some light snow accumulations are possible.
Area forecast discussion, Mar 20, 12:30 AM CDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1230 AM CDT Thu Mar 20 2025

.KEY MESSAGES...

- Breezy southwest winds and low relative humidity may lead to
  critical fire weather conditions across portions of the
  southwest and south central Thursday afternoon.

- There's a low to medium chance (30 to 50 percent) for some
  light rain and snow across the west and central Thursday
  evening through Friday morning. Little to no snow accumulation
  expected.

- Expect medium chances (40 to 60 percent) for some rain and
  snow Saturday and Sunday across most of western and central
  North Dakota. Some light snow accumulations are possible.

&&

.UPDATE...
Issued at 1227 AM CDT Thu Mar 20 2025

Quiet weather continues with some high clouds streaming into the
area. Minimal changes needed to the ongoing forecast.

UPDATE
Issued at 942 PM CDT Wed Mar 19 2025

No changes to the forecast for tonight. Quiet night ahead with
some upper level clouds moving into the area late. Some patchy
fog will be possible in the Turtle Mountain region, though this
is uncertain enough where we will hold off on introducing to the
forecast for now, and will monitor through the overnight.

UPDATE
Issued at 647 PM CDT Wed Mar 19 2025

Fire weather conditions have improved southeast, so removed
near-critical fire weather wording in the HWO for that area.

S/WV mid level ridge now over the Rockies will develop east into
the Great Plains tonight into tomorrow, flattening later in the
day tomorrow as a vigorous mid level trough crosses the Northern
Rockies. WAA associated with the ridge will bring mild
temperatures to western and central ND for Thursday, with a
sometimes breezy west/southwest wind. Precipitation chances
increase Thu night as the aforementioned wave moves into our
region.

Overall, forecast elements are on track for tonight.

&&

.DISCUSSION...
Issued at 315 PM CDT Wed Mar 19 2025

Western and central North Dakota currently sits under the
influence of northwest flow aloft and high pressure at the
surface. This pattern has led to plenty of sunshine and
temperatures in the mid 30s to lower 40s. A few sites across the
west could end up seeing some highs in the mid 40s before the
afternoon is over.

We could still see a couple more hours of near critical fire
weather conditions across portions of Logan, McIntosh, LaMoure,
and Dickey counties this afternoon. Highs will mainly be in the
lower 40s here with minimum relative humidity in the 25 to 30
percent range. Sustained northwest winds in this area will also be
in the 20 to 25 mph range.

An upper level ridge axis will approach the west early on
Thursday as it deamplifies. Attention then turns to potential
critical fire weather conditions during the afternoon hours
across portions of the south central and southeast, including
much of the James River Valley on the North Dakota side.
Temperatures will be warmer with highs mainly in the mid to
upper 50s and dewpoints mixing out into the low to mid teens.
These dewpoint spreads will lead to minimum relative humidity
values dipping into the 18 to 25 percent range. Winds will
become breezy out of the southwest with sustained values around
25 mph and gusts to around 35 mph. This overlap could lead to a
few hours of critical fire weather conditions in the afternoon.
Any fires that ignite on Thursday here could spread rapidly and
could quickly become difficult to control. A Fire Weather Watch
has been issued. Further west, across the rest of the south
central and far southwest, winds will not be as strong but
temperatures and humidity will be similar. Thus, near critical
fire weather conditions will be possible here Thursday
afternoon.

Later in the day, a weak Clipper system will approach,
transitioning us into near zonal flow aloft. As the upper wave
and surface low approach in the evening, precipitation chances
(30 to 50 percent) will increase across the west, spreading
into the central overnight. A few of the latest CAMs suggest
that there may be a brief window (low chance) for a
thunderstorm or two across the west in the early evening. RAP
soundings showing MUCAPE values of 100 to 200 J/kg in the 00z to
02z time frame would help support this non-zero chance. All
precipitation should start as rain, but snow will start to mix
in overnight, changing to mainly all snow by Friday morning.
While there is a signal for some stronger omega in the dendritic
growth zone and some modest mid-level frontogenesis, weak
synoptic forcing and the progressive nature of the wave will
keep liquid amounts rather light, generally around a tenth of an
inch or less. Little to no snow accumulation is expected at
this time, maybe a dusting to a couple tenths of an inch at
most.

Friday will be a bit cooler behind the Clipper with highs
currently forecast to range from the lower 20s in the vicinity
of the Turtle Mountains, to the mid to upper 40s southwest. The
next ridge axis then approaches the Montana/North Dakota border
Friday night into Saturday morning with a stronger Clipper on
it's heels. Precipitation chances (40 to 60 percent) will
increase once again Saturday afternoon, spreading into the
central and east in the evening, and eventually moving out early
in the day on Sunday. Precipitation will once again start out
as rain before mixing with some snow, and eventually
transitioning to mainly all snow. Guidance suggests there may be
a little bit better of a signal for some organized
precipitation with this next Clipper. Modest synoptic forcing,
decent mid-level frontogenesis, and steep lapse rates may all
contribute to some higher precipitation rates with this system.
That being said, liquid amounts are still expected to be
relatively light given the progressive nature of the wave.
Depending on how the temperature profile evolves, some light
snow accumulations will be possible but it is still a bit too
far out to glean much regarding specifics. Another weak wave or
two is possible to start the next work week with only low
precipitation chances expected at this time (20 percent).

Highs Saturday through Tuesday will mainly range from the mid
to upper 30s northeast to the mid to upper 50s southwest. The
one exception will be on Sunday behind the Clipper, when highs
are forecast to range from the lower 30s northeast to mid to
upper 40s southwest.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1227 AM CDT Thu Mar 20 2025

Widespread VFR conditions expected through early this evening.
Thursday night some rain showers start to move into the area,
switching to snow late, with the majority of the precipitation
showing up after 06Z. Ceilings may start to deteriorate over far
western and northern portions of the area towards the end of the
forecast period.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from this afternoon through this evening
for NDZ035>037-046>048-050-051.

&&

UPDATE...JJS
DISCUSSION...ZH
AVIATION...JJS
Hazardous weather outlook, Mar 20, 12:26 AM CDT, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1226 AM CDT Thu Mar 20 2025

NDZ001>005-009>013-017>023-025-031-032-210530-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-
1226 AM CDT Thu Mar 20 2025 /1126 PM MDT Wed Mar 19 2025/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ035>037-046>048-050-051-210530-
Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
1226 AM CDT Thu Mar 20 2025

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Fire Weather Watch is in effect for Thursday afternoon. See
www.weather.gov/bis for more details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ033-034-040>045-210530-
Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
1226 AM CDT Thu Mar 20 2025 /1126 PM MDT Wed Mar 19 2025/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Near-critical fire weather conditions are expected Thursday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in North Dakota, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.